Subdural hematoma in a patient taking imatinib for GIST: a case report and discussion of risk with other chemotherapeuticsTheodotou, Christian B.; Shah, Ashish H.; Ivan, Michael E.; Komotar, Ricardo J.Anti-Cancer Drugs: March 2016 - Volume 27 - Issue 3 - p 259–263 doi: 10.1097/CAD.0000000000000325 CASE REPORTS Buy Abstract Author InformationAuthors Article MetricsMetrics Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended. Departments of aSurgery bNeurological Surgery, University of Miami Miller School of Medicine, Miami, Florida, USA Correspondence to Ricardo J. Komotar, MD, Department of Neurological Surgery, University of Miami Miller School of Medicine, 1321 NW 14th Street West Building Suite 306 Miami, FL 33125, USA Tel: +1 305 243 2427; fax: +1 305 689 3320; e-mail: firstname.lastname@example.org Received October 8, 2015 Accepted November 5, 2015 Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.